Alert archive / South Dakota / Tornado Warnings in 2010
Tornado Warning 35, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this tornado warning at Jul 6, 2010, 4:26 PM CDT for Brule County, South Dakota. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2010, 4:26 PM CDT (21:26 UTC)
- Expired
- Jul 6, 2010, 5:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
County Brule County, SD
The radar
The Sioux Falls radar (KFSD), 191 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 4:52 PM CDT | HAIL 1 | 7 Sse Pukwana, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 2:23 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1555 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
010 WFUS53 KFSD 062126 TORFSD SDC015-062200- /O.NEW.KFSD.TO.W.0035.100706T2126Z-100706T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 426 PM CDT TUE JUL 6 2010 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA... * UNTIL 500 PM CDT * AT 426 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 11 MILES SOUTHEAST OF CHAMBERLAIN...AND MOVING SOUTHEAST AT 15 MPH. * THIS TORNADIC STORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHERN BRULE COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 4371 9894 4350 9901 4359 9934 4376 9927 TIME...MOT...LOC 2126Z 293DEG 15KT 4366 9920 $$ MJF
1 follow-up statement
834 WWUS53 KFSD 062137 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 437 PM CDT TUE JUL 6 2010 SDC015-062200- /O.CON.KFSD.TO.W.0035.000000T0000Z-100706T2200Z/ BRULE SD- 437 PM CDT TUE JUL 6 2010 ...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHERN BRULE COUNTY UNTIL 500 PM CDT... AT 436 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 12 MILES SOUTHEAST OF CHAMBERLAIN...MOVING EAST AT 15 MPH. THIS TORNADO WILL AFFECT MAINLY RURAL AREAS OF SOUTHERN BRULE COUNTY. AT 421 PM...IT APPEARED FROM STREAMING VIDEO THAT A TORNADO BRIEFLY TOUCHED DOWN IN SOUTH CENTRAL BRULE COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 4359 9931 4376 9926 4371 9894 4353 9900 TIME...MOT...LOC 2136Z 282DEG 15KT 4366 9916 $$ MJF
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Jul 6, 4:08 PM CDT, 18 minutes earlier.
Area forecast discussion, Jul 6, 4:08 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 408 PM CDT TUE JUL 6 2010 .DISCUSSION... CONVECTION BREAKING OUT RIGHT ON TRACK WITH THE SHORT RANGE HRRR MODEL IN SCNTRL SD...AND CONCERN IN THE SHORT TERM LARGELY ON THE SEVERE WEATHER AND HEAVY RAIN THREAT. MID AFTERNOON SFC ANALYSIS INDICATES BNDRY SHARPENING UP THRU SCNTRL SD...WITH MOISTURE TONGUE WRAPPED FROM BACKED SERN SD/NERN NEBRASKA FLOW. THIS HAS RESULTED IN ARND 2000 J/KG MLCAPE...ONLY WKLY CAPPED. SHEAR PARAMETERS ARE EVEN A BIT BETTER AT LOW LVLS THAN EARLIER PROGGED...WITH A GREATLY TURNING AND STRONGER WIND FLOW THRU LOWEST 2KM. LOWER BRULE AREA REALLY A FOCUS FOR BEST OVERLAP OF EXISTING LOW LVL VORTICITY WITHIN FRONTOGENETIC ZONE...AND 0-3KM CAPE. TOR WATCH WAS ISSUED SHORTLY AFT 2PM. SHEAR DOES NOT SEEM TO SUPPORT MOTION SUGGESTED BY HRRR WHICH RACES SUPERCELLULAR STRUCTURES INTO THE KFSD AREA BY 01Z...BUT RATHER WOULD SUGGEST A MODEST EWRD PROGRESSION TO AREA OF CONVECTION. THIS SFC BASED CONVECTION WOULD THEN PERHAPS FIND A WEAKENING OF COVERAGE LATER THIS EVENING AS WAVE STARTS TO SHEAR NEWRD THRU ND. ADDITIONAL IMPULSE REINFORCES FRONTAL LINEAR FORCING LATER TONIGHT... AND INCREASED POPS LATER ON IN NIGHT TO REFLECT STRONGER FORCING AS BODILY TROUGH PUSHES EWRD LATE NIGHT. ALSO A HEAVY RAIN THREAT AS DEEPER WIND MOTION HAS STRONGLY PARALLEL COMPONENT TO BOUNDARY. FOR THE TIME...DID NOT ISSUE FFA AS STORMS SHUD BE A BIT MORE DISCRETE TO START...BUT EVENING ACTION MAY SET UP ADDITIONAL PROBLEMS FOR LATER NIGHT ACTIVITY...AND CAN ADDRESS AFTER THE SHORT TERM SVR THREAT. /CHAPMAN WEDNESDAY LOOKS LIKE A DAY WITH THE POTENTIAL FOR OCCASIONAL SHOWERS AND THUNDERSTORMS THROUGHOUT THE DAY WITH LITTLE IN THE WAY OF CAPPING AND A WEAK AND MOIST SFC BOUNDARY HANGING AROUND. THE THREAT FOR SEVERE FAIRLY MINIMAL...BUT WOULD NOT BE SURPRISED AT A FEW ISOLATED HAILER OR HIGH WIND REPORTS. INITIALLY THE BETTER CHANCE SHOULD BE CONFINED TO THE NORTHWEST HALF OF THE CWA...SO DECREASED HIGHS A SMIDGE...WHILE INCREASING A BIT OVER THE SOUTHEAST HALF AS THE THREAT FOR THUNDERSTORMS SHOULD BE LATER. DID INCREASE TO 60-70 POPS FOR THE ENTIRE AREA THROUGH THE DAY. BY WEDNESDAY NIGHT THE MAIN THREAT WILL BE LIFTING OUT SO HAVE POPS MAINLY ALONG AND EAST OF I29 IN THE EVENING. AFTER THIS SHOULD BE CLEARING SKIES AND DECREASING HUMIDITY. LOWS LIKELY IN THE 50S. THURSDAY AND FRIDAY LOOK LIKE VERY NICE DAYS WITH NO MAJOR THREAT FOR THUNDERSTORMS...WINDS MAINLY UNDER 15 MPH AND MOSTLY SUNNY SKIES.LOWS IN THE 50S AND HIGHS IN THE 80S. IN THE LATTER PERIODS(SAT/TUE)...OVERALL LOOKS LIKE THE POTENTIAL TO CONTINUE WITH A RELATIVELY BUSY PATTERN. GENERALLY FAST WEST TO NORTHWEST FLOW EXPECTED ALOFT WITH SOME POORLY AGREED UPON TROFING SOMETIME OVER THE WEEKEND. SO...WILL NEED LOW END POPS FOR MUCH OF THE PERIOD WITH THIS PATTERN...AND EXPECT TEMPERATURES TO BE NEAR NORMAL THROUGHOUT. SATURDAY NIGHT INTO SUNDAY DOES LOOK LIKE A PERIOD WHERE TEMPERATURES COULD BE A LITTLE ABOVE NORMAL ASSUMING THUNDERSTORMS ARE NOT TOO WIDESPREAD. /08 && .AVIATION... CONVECTIVE POTENTIAL LARGEST CHALLENGE TO TAFS. MAIN AREA UNDER THE GUN FOR SFC THREAT WOULD BE KHON AND AREAS FROM JAMES VALLEY AND WWRD THRU THE EARLY EVNG. THE CONVECTIVE ACTIVITY WILL LIKELY PRODUCE HEAVY RAIN REDUCING VISIBILITIES BRIEFLY BLO 1SM...BUT TAFWISE WOULD SEEM THAT 2SM WOULD BE SUFFICIENT. THESE STORMS WILL AFFECT THE KHON TERMINAL AFTER 22Z...AND TOWARD/AFT 12Z WEDNESDAY AT THE KFSD AND KSUX TERMINALS. /CHAPMAN && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Jul 6, 11:45 AM CDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1145 AM CDT TUE JUL 06 2010 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1145 AM CDT TUE JUL 06 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... INITIAL DEVELOPMENT OF THUNDERSTORMS IS EXPECTED VERY LATE THIS AFTERNOON INTO EARLY EVENING FROM THE MID JAMES VALLEY TOWARD THE LOWER BRULE AREA. EARLY DISCRETE STORMS WILL BE CAPABLE OF HAIL TO GOLF BALL SIZE...WIND GUSTS TO 65 MPH...AND EVEN A BRIEF TORNADO. THESE STORMS ARE EXPECTED TO BECOME MORE NUMEROUS THROUGH THE EVENING HOURS...WITH THE THREAT TRANSITIONING TO MORE DAMAGING WIND AND HAIL TO QUARTER SIZE MOVING EAST TOWARD DE SMET...MITCHELL...AND LAKE ANDES. THE SLOW EASTWARD MOVEMENT OF STORMS OVERNIGHT WILL ALSO CONTRIBUTE TO A HEAVY RAINFALL THREAT...WITH ANOTHER INCH TO TWO OF RAINFALL POSSIBLE FOR LOCATIONS WEST OF A DE SMET TO LAKE ANDES LINE. FLOODING... THE JAMES RIVER WILL REMAIN IN FLOOD FOR THE FORESEEABLE FUTURE. ELSEWHERE...RIVERS CONTINUE TO FALL. THE LITTLE SIOUX RIVER NEAR LINN GROVE WILL ALSO BE IN FLOOD UNTIL MID WEEK. ADDITIONAL HEAVY RAINFALL OVER THE NEXT DAY OR TWO COULD STALL OR REVERSE FALLING TRENDS IN AREA RIVER LEVELS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND A FEW THUNDERSTORMS WILL MOVE EAST AND SOUTHEAST OVER THE AREA THROUGH WEDNESDAY. LOCALLY HEAVY RAIN WILL BE POSSIBLE...ALONG WITH ISOLATED SEVERE STORMS MAINLY SOUTHEAST OF A LINE FROM MARSHALL TO YANKTON...BUT A WIDESPREAD SEVERE WEATHER THREAT IS NOT EXPECTED. THE PATTERN WILL STILL BE FAVORABLE FOR A FEW SEVERE OR HEAVY THUNDERSTORMS AT TIMES FROM LATE SATURDAY INTO NEXT WEEK...MAINLY IN THE NIGHTTIME HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM CDT WEST OF THE JAMES RIVER. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 6, 4:04 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
404 PM CDT TUE JUL 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 5 S CHAMBERLAIN 43.73N 99.31W
07/06/2010 E1.00 INCH BRULE SD TRAINED SPOTTER
&&
KWEISSERLocal storm report, Jul 6, 4:10 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
410 PM CDT TUE JUL 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 2 S CHAMBERLAIN 43.78N 99.32W
07/06/2010 E1.00 INCH BRULE SD PUBLIC
&&
KWEISSERThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 8:59 AM CDT | River Flood Warning | FSD | McCook | 4 days |
| Jul 6, 3:29 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 46 min |
| Jul 6, 3:46 PM CDT | Tornado Warning | FSD | Brule | 44 min |
| Jul 6, 4:13 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 47 min |
| Jul 6, 4:59 PM CDT | Tornado Warning | FSD | Brule | 46 min |
| Jul 6, 5:41 PM CDT | Tornado Warning | FSD | Aurora, Brule, Charles Mix | 49 min |
| Jul 6, 5:43 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Douglas | 47 min |
| Jul 6, 6:28 PM CDT | Tornado Warning | FSD | Aurora, Brule, Charles Mix, Douglas | 47 min |
Nearby
Tornado Warnings in South Dakota, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.